Burlington officials are looking for ways to encourage the safe disposal of needles and syringes that are littering the city’s parks and public spaces.
Chris Haessly, a member of the Church Street Marketplace Commission, said he no longer walks his dog at City Hall Park because syringes can often be found there.
“My big concern is not so much a question of if, but when — somebody comes into town to visit and they decide to have a picnic, and they have a 3-or-4-year-old toddler running around who just coincidentally happens to step on [a needle],” said Haesly, who gathered Wednesday with other New North End residents at a meeting of the Wards 4 & 7 Neighborhood Planning Assembly.
Burlington Parks Commissioner Lee Morrigan said anyone who finds a discarded needle or syringe should use the SeeClickFix app, which allows residents to report infrastructure and safety issues.
Morrigan said there’s an effort to draft a resolution from the Parks Commission to develop a city-wide solution. He said a resolution would be brought to neighborhood groups for consensus “then, at that point, present it to the City Council,”
Grace Keller, the coordinator of the Howard Center’s Safe Recovery program, also offered naloxone training at the meeting. Now that the opioid overdose reversal drug often marketed as Narcan is available over the counter, Keller said it’s a good idea for everyone to know both how and when to use it.
“There’s an increase in elderly overdose because people are prescribed opioids and they, by accident, take more than they have (to),” she said. “I know that when I have antibiotics, there’s times when I’m like, ‘Did I take this today?.”
Keller said overdose can often look like sleep. Upon seeing someone who appears to be asleep and who also has lips or fingernails that have turned blue, she suggests talking to them loudly. If they don’t wake up, Keller recommends making a fist with your knuckles and rubbing their breastbone.
“You want to rub it hard enough, or you can do it under the nose — you want to rub it hard enough,” she said. “And if they don’t respond to that, it means they’re non-responsive and you can give them Narcan.”
Keller also noted that if the medication is administered to someone who hasn’t actually overdosed, it won’t cause harm.